Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 533, NWS Norman, OK

June 27, 20164 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 27, 2016, 5:54 PM CDT for 4 counties in Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 5:54 PM CDT (22:54 UTC)
Expired
Jun 27, 2016, 6:37 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 24 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS54 KOUN 272254
SVROUN
OKC003-047-053-093-280000-
/O.NEW.KOUN.SV.W.0533.160627T2254Z-160628T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALFALFA COUNTY IN NORTHWESTERN OKLAHOMA...
  SOUTHWESTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
  NORTHWESTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  NORTHEASTERN MAJOR COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 700 PM CDT

* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOLTRY...AND
  IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ENID...HELENA...RINGWOOD...GOLTRY...MENO...JET...NASH...
  HILLSDALE AND CARRIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR GREAT SALT PLAINS LAKE...GET AWAY FROM THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW!  DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3644 9789 3637 9826 3668 9832 3671 9797
TIME...MOT...LOC 2253Z 172DEG 1KT 3654 9812 

HAIL...1.00IN
WIND...60MPH
 
$$

11
2 follow-up statements
691 
WWUS54 KOUN 272314
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT MON JUN 27 2016

OKC003-047-053-093-280000-
/O.CON.KOUN.SV.W.0533.000000T0000Z-160628T0000Z/
ALFALFA OK-GRANT OK-GARFIELD OK-MAJOR OK-
614 PM CDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN ALFALFA...SOUTHWESTERN GRANT...NORTHWESTERN GARFIELD
AND NORTHEASTERN MAJOR COUNTIES...

AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOLTRY...AND
IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ENID...HELENA...RINGWOOD...GOLTRY...MENO...JET...NASH...HILLSDALE AND
CARRIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3644 9789 3637 9826 3668 9832 3671 9797
TIME...MOT...LOC 2314Z 305DEG 1KT 3653 9811 

HAIL...1.00IN
WIND...60MPH
 
$$

11
866 
WWUS54 KOUN 272337
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT MON JUN 27 2016

OKC003-047-053-093-272347-
/O.CAN.KOUN.SV.W.0533.000000T0000Z-160628T0000Z/
ALFALFA OK-GRANT OK-GARFIELD OK-MAJOR OK-
637 PM CDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALFALFA...
SOUTHWESTERN GRANT...NORTHWESTERN GARFIELD AND NORTHEASTERN MAJOR
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3644 9789 3637 9826 3668 9832 3671 9797
TIME...MOT...LOC 2334Z 172DEG 1KT 3654 9811 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:47 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 2:47 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT MON JUN 27 2016

.DISCUSSION...
Primary forecast concern is near daily shower and thunderstorm
chances.

Currently, scattered showers and isolated thunderstorms continue to
develop across portions of southern Oklahoma into northern Texas.
Born from a developing cumulus field that grew through the late
morning along a remnant outflow left over from this morning. Buoyed
by 2000 to 2500 J/Kg of MLCAPE, updrafts will continue to crop up
through the afternoon and evening. The risk for severe weather is
low, overall, with weak mid-level support and paltry deep layer
shear. The primary concern with this activity will be locally heavy
rainfall, which could lead to flooding, along with the potential for
gusty winds.

For tonight, thunderstorm development is well under way over the
northern high plains WY/NE/CO/KS. This activity will evolve into a
complex through the evening and overnight hours. Indications are a
decent shear cold pool balance will develop, with an MCS
propagating south/southeast across western Kansas overnight toward
northwestern Oklahoma. With the 500mb ridge persisting over the Four
Corners/Inter-mountain West, the 850-500mb thicknesses begin to
diverge over the Southern Plains, which indicates the complex that
makes Oklahoma may already be decaying as it approaches by daybreak.
This scenario is reflected in the mesoscale guidance from the
HRRR/HRRRX. Although precipitation is expected, coverage and
duration are still in question. Expect scattered coverage of showers
and thunderstorms to slide southward along the Oklahoma/Texas
Panhandle border, with isolated convection possible as far east as I-
35. Isolated to scattered activity will continue through the day.

For the remainder of the week, the precipitation forecast remains
active, with chances near daily, especially across northern Oklahoma
as our region remains under a northwesterly flow regime. What makes
this forecast difficult are the numerous local effects that will
come into play each day. Synoptically, mid and long range guidance
are in decent agreement, with thunderstorms developing off the
western high plains near daily and moving east/southeast across
portions of Oklahoma Wednesday and Thursday. However, similar to
yesterday and today, situated under a warm moist environment, any
remnant outflows lingering from the previous days convection will
serve as a focus for new development each day. The next chance for
appreciable precipitation will be Thursday Night into Friday. A
stout short wave trough will swing across the Great Lakes Region,
with a decent surface trough extending west and southwest. This
boundary will serve as a focus for thunderstorm development over the
central plains Thursday before developing into a complex and moving
southward into Oklahoma, toward the Red River by Friday Afternoon.
Synoptically, guidance has shown consistency, but exact timing and
impacts will be highly dependent on previous activity and the
mesoscale environment.

For the weekend, precipitation chances continue, primarily focused
north of I-40 as the southern and central plains end up under a
zonal flow regime.

Kurtz

&&

.PREV DISCUSSION... /issued 1150 AM CDT MON JUN 27 2016/

AVIATION...27/18Z TAF Issuance...
Scattered to Broken mid level ceilings will remain spread across
much of the region through the period. Isolated thunderstorms are
expected to develop through the afternoon across portions of
southern Oklahoma, near the Red River. This activity looks to
remain away from the TAF sites, but will impact area airfields.
Overnight, thunderstorms developing over the high plains of
Nebraska will move southward across Kansas approaching north and
northwestern Oklahoma. Given confidence in timing, will continue
PROB30s for sites across western Oklahoma late in the period.

Kurtz

PREV DISCUSSION... /issued 635 AM CDT MON JUN 27 2016/

DISCUSSION...
Please see the 12Z aviation discussion below.

AVIATION...
Showers continue to slowly drift southward across north central
and central OK. Very little lightning is being detected with this
activity so opted not to include tempos for TSRA at the moment.
Expect additional development late this morning near SPS so
mentioned VCTS. Outside of the precip, expect VFR vsbys and cigs.
Later tonight, showers and thunderstorms will move into NW OK from
the north and perhaps spread southward all the way into SW OK. For
this reason, PROB30 groups have been included for many of the
terminals after ~05Z. Confidence is fairly high that they'll at
least impact WWR and GAG.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  90  70  91 /  20  20  10  10
Hobart OK         72  93  70  95 /  40  30  10  10
Wichita Falls TX  73  93  72  95 /  30  30  10  10
Gage OK           68  90  68  93 /  50  30  20  30
Ponca City OK     70  91  69  91 /  20  10  10  20
Durant OK         74  91  72  93 /  30  30  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

30/04
Hazardous weather outlook, Jun 27, 4:30 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT MON JUN 27 2016

OKZ004>048-050>052-TXZ083>090-281115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED STORMS WILL BE SEEN ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH SUNSET. THE STORMS WILL BE MOST NUMEROUS ACROSS
WESTERN NORTH TEXAS AND FAR SOUTHERN OKLAHOMA. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING FROM
TORRENTIAL RAIN...45 TO 55 MPH WIND GUSTS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.

ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO NORTHERN AND WESTERN
OKLAHOMA TOWARD AND AFTER MIDNIGHT AS ONE OR MORE STORM COMPLEXES
MOVE INTO THE REGION FROM WESTERN KANSAS. SOME OF THE STORMS COULD
BE STRONG TO SEVERE ACROSS NORTHERN OKLAHOMA. THERE IS A MARGINAL
RISK FOR SEVERE STORMS ALONG AND NORTHWEST OF A LINE FROM ARNETT...
TO FAIRVIEW...TO WAKITA. DAMAGING WIND GUSTS UP TO 70 MPH AND
HAIL UP TO THE SIZE OF QUARTERS WILL BE THE MAIN IMPACTS WITH ANY
SEVERE STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA SHOULD BE PREPARED FOR
POSSIBLE SEVERE WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK INTO
THE WEEKEND. HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL BE THE
MAIN CONCERN. A FEW STRONG TO SEVERE STORMS MAY ALSO BE POSSIBLE
AT TIMES WITH DAMAGING WIND GUSTS THE PRIMARY IMPACT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 27, 5:24 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT MON JUN 27 2016

OKZ006-272300-
ALFALFA OK-
524 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA COUNTY UNTIL 600
PM CDT...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF CARMEN...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...HELENA...CARMEN...JET...
LAMBERT AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3650 9840 3666 9851 3681 9829 3674 9812
      3657 9812
TIME...MOT...LOC 2222Z 241DEG 5KT 3662 9838

11
Special weather statement, Jun 27, 5:36 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON JUN 27 2016

OKZ039-044-272300-
COTTON OK-STEPHENS OK-
536 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON AND
SOUTHWESTERN STEPHENS COUNTIES UNTIL 600 PM CDT...

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
DUNCAN. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
DUNCAN...COMANCHE AND EMPIRE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3451 9815 3451 9814 3458 9814 3459 9792
      3438 9784 3437 9818
TIME...MOT...LOC 2233Z 356DEG 2KT 3452 9803

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:01 PM CDTSpecial Weather StatementOUNOklahoma29 min
Jun 26, 7:24 PM CDTSpecial Weather StatementOUNOklahoma36 min
Jun 26, 7:39 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
Jun 26, 8:14 PM CDTSpecial Weather StatementOUNGrady31 min
Jun 26, 8:15 PM CDTSpecial Weather StatementOUNPottawatomie30 min
Jun 26, 8:28 PM CDTSpecial Weather StatementOUNCleveland, McClain32 min
Jun 26, 8:44 PM CDTAreal Flood AdvisoryOUNCleveland3 hr
Jun 27, 5:24 PM CDTSpecial Weather StatementOUNAlfalfa36 min
Jun 27, 5:36 PM CDTSpecial Weather StatementOUNStephens24 min
Jun 27, 5:43 PM CDTSevere Thunderstorm WarningOUNStephens47 min
Jun 27, 5:50 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens55 min
Jun 27, 6:02 PM CDTSpecial Weather StatementOUNWoods28 min
Jun 27, 6:10 PM CDTSpecial Weather StatementOUNTillman35 min
Jun 27, 6:27 PM CDTSpecial Weather StatementOUNWoods33 min
Jun 27, 6:29 PM CDTSpecial Weather StatementOUNCarter31 min
Jun 27, 6:39 PM CDTSpecial Weather StatementOUNGarfield36 min
Jun 27, 6:44 PM CDTSpecial Weather StatementOUNTillman31 min
Jun 27, 6:48 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.